By Anthony J. Brown, MD
WESTPORT, CT (Reuters Health) – Thalidomide in combination with multiagent chemotherapy and dexamethasone increases the risk of deep-vein thrombosis (DVT) in patients treated for multiple myeloma, according to a report published in the September 1st issue of Blood.
Dr. Maurizio Zangari and colleagues, from the University of Arkansas for Medical Sciences in Little Rock, report early findings from an ongoing phase III trial of multiple myeloma patients. The report is based on 100 patients who completed at least one cycle of induction chemotherapy.
The regimen included continuous infusions of dexamethasone, vincristine, doxorubicin, cyclophosphamide, etoposide, and cisplatin. Half of the subjects were randomized to receive thalidomide.
Fourteen thalidomide-treated subjects developed a DVT, while only two patients not treated with thalidomide experienced this complication, the authors state (p = 0.002). All DVTs occurred during the first three induction cycles. In most patients, thalidomide was safely resumed after anticoagulation therapy was implemented.
"We were surprised by these findings because thalidomide as a single agent does not seem to increase the risk of DVT," Dr. Zangari told Reuters Health. "However, the current findings clearly show that thalidomide in combination with chemotherapy does increase the risk."
Dr. Zangari does not believe that the current findings should dampen the enthusiasm for thalidomide as a treatment for cancer. "The myeloma patients who developed a DVT were treated with anticoagulation therapy just as non-myeloma patients would be, and the majority were able to be restarted on thalidomide without any major problems," he said.
"Prevention is the best solution to the DVT problem and we are currently investigating several different means of prevention," Dr. Zangari stated. In addition, he said, "we are awaiting the results of the trial to see if the addition of thalidomide to multiagent chemotherapy actually improves the outcomes of multiple myeloma patients."